Kansas, 2023Drought in Kansas, September 1 to 30, 2023
September 1 to 30, 2023 · NWS SGF · 2 events in 2 counties and zones
Some improvement occurred across far southeastern Kansas though Extreme (D3) Drought remained by the end of September. Extreme drought expanded slightly for a small portion of Bourbon County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $950,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Some improvement occurred across far southeastern Kansas though Extreme (D3) Drought remained by the end of September. Extreme drought expanded slightly for a small portion of Bourbon County. Severe (D2) Drought conditions lingered across portions southeastern Kansas through the end of September. Rainfall amounts from 1 to 3 inches with localized 5 to 7 inch amounts occurred during the month allowing for improvement of drought conditions over portions of southeastern Kansas during the month. Across southeastern Kansas Extreme (D3) and Severe (D2) drought lingered in some areas with Moderate (D1) Drought and Abnormally Dry (D0) conditions areas continuing in others. The primary impacts of the drought occurred in the agricultural communities. Hay growth was impacted along with reports of crop and vegetation impacts due to limited soil and surface moisture, dry stock ponds and low flows on some streams and rivers. Final reports of damages will be placed in the last month the drought occurred in the counties impacted in 2023.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 31, 11:32 PM CST, 28 minutes earlier.
Area forecast discussion, Aug 31, 11:32 PM CST, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Springfield MO
1232 AM CDT Fri Sep 1 2023
Key Messages:
1. Below normal temperatures are expected through Friday. Morning
lows in the 50s tonight into Friday morning, with upper 40s
likely across portions of the eastern Ozarks.
2. Warming trend will occur this weekend into next week with
above normal temperatures expected. Heat Index values around 100
will be possible early next week.
3. Dry conditions expected through the weekend with 20 to 30
percent rain chances occurring during the middle of next week.
.SHORT TERM...(This evening through Friday)
Issued at 255 PM CDT Thu Aug 31 2023
Surface high pressure and a cooler air mass is currently over the
region this afternoon. Temperatures are currently ranging from the
middle 70s across central Missouri to the middle 80s across
extreme southeastern Kansas this afternoon.
The area of high pressure and cooler air mass will remain over the
region tonight into Friday. Lows tonight into Friday morning will
cool into the 50s with readings in the upper 40s likely across
portions of the eastern Ozarks under clear skies and light winds.
The area of high pressure will start to move off to the east on
Friday. Highs will range from the lower 80s across the eastern
Ozarks to the upper 80s across extreme southeastern Kansas on
Friday.
No rainfall will fall will occur across the area through Friday.
.LONG TERM...(Friday Night through Thursday)
Issued at 255 PM CDT Thu Aug 31 2023
The upper Level ridge will then start to build back to the east
towards the area this weekend. As a result a warming trend will
occur across the region. Highs will range from the middle 80s to
the lower 90s on Saturday and then the upper 80s to the middle 90s
Sunday into the middle of next week. A dry air mass will be over
the area so no rain is expected through the weekend and humidity
will not be overly high through the weekend.
Ensemble models continue to show an upper level disturbance move
north towards the area next week. Low level moisture could
increase slightly with heat index values in the 100 to 105 range
possible early next week. There will also be the chance for some
showers and a few thunderstorms during the middle of next week,
but there is still differences in the models on the exact track
and timing of the disturbance.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1231 AM CDT Fri Sep 1 2023
VFR conditions are expected through the TAF period with mostly
clear skies. Winds will remain out of the southeast with speeds
less than 10kts.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Burchfield
Hazardous weather outlook, Aug 31, 12:21 PM CST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
121 PM CDT Thu Aug 31 2023
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011830-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
121 PM CDT Thu Aug 31 2023
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Above normal temperatures will return to the area this weekend
into next week. Heat index values in the middle 90s to around
100 are likely early next week.
There is a 20 to 30 percent chance of thunderstorms Tuesday and
Wednesday of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Wise
Drought, Bourbon
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Bourbon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
Localized rainfall through the improved conditions in the southwestern portion of the county but a sharp cutoff in rain allowed for a slight expansion of Extreme (D3) Drought in the eastern portions of the county with the remainder of the county in Severe (D2) Drought or Moderate (D1) Drought in September. Impacts across the region continue over larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Crop and vegetation growth was showing signs of stress due to limited moisture. Monetary crop losses for 2023 beginning January first will be included in future reports when the drought ends and loses are assessed.
Drought, Crawford
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Crawford forecast zone
- Crop damage
- $950,000
- Reported by
- Drought Monitor
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
Periods of rainfall with as much as 7+ inches falling in Pittsburg, KS through the month allowed Severe (D2) Drought to decrease in the county. This left a small area of Moderate (D1) in the northeastern and far northwestern corners of the county and much of the remainder of the county in Abnormally Dry (D0) Conditions. Impacts across the region continue over larger scale agriculture. Farm and stock ponds saw continuing impacts with ground water levels and reservoirs showing limited drought condition improvement. Crop and vegetation growth was showing signs of stress due to limited moisture. Monetary crop loss estimates from the beginning of July 2023 are included in this report.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in California, September 1 to 2, 20233 deaths · 9 events
- Flash Flooding and Hail in Nevada, September 1 to 2, 20232 deaths · $674,000 · 54 kt wind · 18 events
- Flash Flooding and Dust Storm in California, September 1, 2023$30 million · 52 kt wind · 25 events
- Wildfire in Washington, September 1 to 11, 2023$75 million · 2 events
- Wildfire in Idaho, September 1 to 25, 2023$24 million · 1 event
- Drought in Louisiana, September 1 to 30, 2023$7.0 million · 9 events
- Wildfire in Colorado, September 1 to 5, 2023$4.0 million · 1 event
- Flash Flooding and Damaging Winds in California, September 1 to 2, 2023$1.2 million · 72 kt wind · 25 events
- Wildfire in Washington, September 1 to 5, 2023$2.4 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$2.0 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$1.0 million · 1 event
- Wildfire in Colorado, September 1 to 19, 2023$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142125, 1142128.